Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 35, NWS Blacksburg, VA

May 6, 2022Henry County, City of Martinsville, Virginia; Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 6, 2022, 8:06 PM EDT for Henry County, City of Martinsville, Virginia; Rockingham County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2022, 8:06 PM EDT (00:06 UTC)
Expired
May 6, 2022, 8:30 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, NC, City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:32 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1174 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1174 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:39 PM EDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 6, 2:39 PM EDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
239 PM EDT Fri May 6 2022

.SYNOPSIS...
Low pressure was over the Mid Mississippi and Tennessee Valleys
this afternoon with a front extending from the low into the
Carolinas. This low will track slowly east tonight and Saturday
bringing several periods of showers and thunderstorms through
Sunday. As the low moves offshore, high pressure builds in with
drier and warmer weather for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

Severe thunderstorms remain a threat this afternoon into tonight.

Tornado Watch 186 in effect until 8 pm.
Tornado Watch 187 in effect until 10 pm.

Several rounds of convection expected this afternoon into tonight.
Scattered showers and thunderstorms will develop along and ahead of
the cold front as it moves east tonight into Saturday. Strong to
severe are possible this afternoon into tonight. Locally enhanced
low level shear along the warm front will elevate the threat of a
tornado this afternoon. Overall helicity of 200/300 m2/s2 and
Convective Available Potential Energy in the 1000-2000 J/Kg range
support the severe threat. Pockets of low clouds and fog will
develop overnight especially where it rains. Low temperatures will
be in the upper 40s in the mountains to the mid 50s in the piedmont.
A closed upper level low will slowly directly overhead Saturday.
This low should steepen the lapse rates aloft and continue to bring
showers through Saturday with maybe a few thunderstorms in the
afternoon. High temperatures Saturday will climb into the lower 50s
in the mountains to the lower 70s in the piedmont.

Moderate confidence in the Near Term Forecast.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

Dry conditions return for the start of the week...

A closed upper level low will be just north of the area and then
track eastward, heading off the coast of the Delmarva Peninsula by
Sunday morning. Upper level ridging starts building into the area,
extending from the Gulf of Mexico up near the Great Lakes. These two
features establish decent north/northeasterly flow at 500mb.

At the surface, the low pressure center slowly moves off to the
North Carolina coast by Saturday night, and with it, decreasing our
chances of showers and storms by the nighttime hours. Surface high
pressure will sit to the north of the surface low in Eastern Canada,
setting up a blocking pattern for the beginning of the week. Winds
on the order of 10 to 20 mph from the north/northeast will dominate
Sunday into Monday as we sit between these two features.

Temperatures are a bit cooler for this period, thanks to the
northerly flow, but we do stay dry through this period once the low
pressure system moves offshore by Saturday evening.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 230 PM EDT Friday...

Another round of shower and storm chances later in the week...

The influence of the surface high pressure sitting to our north will
keep us dry for the middle of the week. However, the surface low
pressure that will have crossed the area on Saturday will continue
to spin off the coast of the Southeastern US. By the end of the
week, this will drift back westward, getting closer to the coast. As
it approaches for the second half to end of the week, it will
increase the possibility of another round of associated showers and
storms. However, models differ in when the low will get close enough
to the coast to bring the precipitation chances.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM EDT Friday...

Low pressure was over the Mid Mississippi Valley with a front
extending from the low into the Carolinas will track east this
afternoon into Saturday. Winds will be out of the east to
southeast on the north side of this boundary. As the front lifts
north through the region the wind will turn to the southwest.
Scattered showers and thunderstorms will develop ahead of the
front. The most likely of timing of thunderstorms based on many
Hi- Res convective allowing models is from 19Z/3PM through
03Z/11PM. Strong gusty wind and large hail are possible this
afternoon and evening, especially in central and eastern
Virginia and North Carolina.

Average confidence on ceiling, visibility and wind.
Below average confidence on timing of thunderstorms this
afternoon and evening at any specific airport.

Extended Aviation Discussion...

A deep upper low will bring several rounds of showers with
associated MVFR conditions for the Saturday and Sunday.Late
night and early morning IFR/LIFR fog will be possible,
especially where it rains. Clouds will remain Monday and Tuesday
with sub-VFR ceilings still likely but dry weather is expected.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK
SHORT TERM...AS
LONG TERM...AS
AVIATION...AMS/KK
Hazardous weather outlook, May 6, 2:48 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Fri May 6 2022

VAZ020-WVZ507-508-071900-
Bath-Eastern Greenbrier-Western Greenbrier-
248 PM EDT Fri May 6 2022

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms through this
evening with wind and hail as the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ007-009-010-012-015-016-071900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Wythe-Grayson-Carroll-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ004>006-VAZ011-013-014-017>019-022>024-032>035-043>047-058-059-
WVZ042>044-071900-
Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig-
Alleghany VA-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
248 PM EDT Fri May 6 2022

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Reports should be
submitted by calling 1-866-215-4324, social media, email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

In the hours before

Local storm report, May 6, 7:34 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             1 N BEECH MOUNTAIN      36.22N 81.89W
05/06/2022  E0.50 INCH       WATAUGA            NC   PUBLIC

&&

AS
Local storm report, May 6, 7:37 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NNE BOONE             36.23N 81.66W
05/06/2022  E0.25 INCH       WATAUGA            NC   PUBLIC

&&

AS
Local storm report, May 6, 7:44 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             2 ENE PULASKI           37.06N 80.77W
05/06/2022  E0.25 INCH       PULASKI            VA   AMATEUR RADIO

&&

AS
Local storm report, May 6, 7:47 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             2 SSW HOLLINS           37.81N 79.93W
05/06/2022  E0.25 INCH       ALLEGHANY          VA   PUBLIC

&&

AS
Special weather statement, May 6, 7:55 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
755 PM EDT Fri May 6 2022

NCZ019-070030-
Wilkes NC-
755 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of eastern Wilkes
County through 830 PM EDT...

At 755 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dockery to near North Wilkesboro to near
Boomer. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
Windy Gap...
Mulberry...
and Abshers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM EDT for northwestern
North Carolina...and southwestern Virginia. A Tornado Watch also
remains in effect until 1000 PM EDT for southwestern Virginia.

&&

LAT...LON 3604 8114 3603 8116 3604 8119 3603 8122
      3610 8118 3635 8121 3640 8104 3638 8103
      3637 8098 3640 8097 3637 8092 3628 8089
      3606 8089 3606 8098 3603 8107
TIME...MOT...LOC 2355Z 237DEG 40KT 3632 8112 3615 8110 3603 8117

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, May 6, 8:05 PM EDT, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
805 PM EDT Fri May 6 2022

VAZ020-024-070045-
Bath VA-Rockbridge VA-
805 PM EDT Fri May 6 2022

...Strong thunderstorms will impact portions of
northern Rockbridge and Bath Counties through 845 PM EDT...

At 805 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Burnsville to near Nimrod Hall.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
Nimrod Hall...
Bells Valley...
and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for central,
south central, southwestern and west central Virginia.

&&

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3817 7944 3815 7944 3809 7949
      3797 7928 3792 7926 3786 7972 3789 7976
      3821 7988 3825 7983 3826 7979
TIME...MOT...LOC 0005Z 246DEG 32KT 3822 7977 3790 7968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:05 PM EDTSpecial Weather StatementRNKBath40 min
May 6, 8:11 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania49 min
May 6, 8:15 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Wythe, City of Galax116 min
May 6, 8:20 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington41 min
May 6, 8:30 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania60 min
May 6, 8:34 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg41 min
May 6, 8:35 PM EDTTornado WarningRNKHalifax, Pittsylvania15 min
May 6, 8:41 PM EDTSpecial Weather StatementRNKFloyd, Patrick64 min
May 6, 8:41 PM EDTSevere Thunderstorm WarningRNKFranklin31 min
May 6, 8:58 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania62 min
May 6, 8:59 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax61 min
May 6, 9:02 PM EDTTornado WarningRNKHalifax28 min
May 6, 9:08 PM EDTSevere Thunderstorm WarningRNKPittsylvania37 min
May 6, 9:27 PM EDTTornado WarningRNKCharlotte, Halifax20 min
May 6, 9:29 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania61 min
May 6, 9:52 PM EDTSpecial Weather StatementRNKHalifax23 min
May 7, 6:22 AM EDTAreal Flood AdvisoryRNKBath3 hr
May 6, 8:11 PM EDTTornado Warning Tornado observedRNKCaswell34 min
May 6, 9:08 PM EDTSpecial Weather StatementRNKRockingham37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.